Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 40, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 19, 2003, 6:44 PM EDT for Anson County, Montgomery County, Richmond County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2003, 6:44 PM EDT (22:44 UTC)
- Expired
- Jul 19, 2003, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 144 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 192247
FFWRAH
NCC007-123-153-200115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER PEKIN IN SOUTHERN
MONTGOMERY COUNTY... OVER ROCKINGHAM IN RICHMOND COUNTY...
AND 4 MILES SOUTH OF WADESBORO IN ANSON COUNTY.
* THESE SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL
IN THE WARNED AREA AS THEY MOVE SLOWLY EAST AT 10 MPH.
YOU ARE REMINDED TO NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN
AROUND AND FIND AN ALTERNATE ROUTE.
$$
LAT...LON 3519 7951 3490 7970 3480 7951 3480 7997
3498 8031 3519 7998 3524 8001
BADGETT1 follow-up statement
000 WGUS72 KRAH 200044 FFSRAH NCC007-123-153-165-200145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 845 PM EDT SAT JUL 19 2003 ...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT FOR ANSON... SOUTHERN MONTGOMERY... RICHMOND AND SCOTLAND COUNTIES HAVE BEEN CANCELED. FLASH FLOODING... THAT WAS CAUSED BY LOCALLY 2 TO 4 INCHES OF RAIN ... HAS ENDED. THE THUNDERSTORMS THAT BROUGHT THE TORRENTIAL DOWNPOURS HAVE DIMINISHED TO LIGHT RAIN SHOWERS. SOME AREAS WERE STILL REPORTING WATER ON THE ROADS IN ANSON COUNTY AROUND AND SOUTH OF WADESBORO AS OF 830 PM. MOST OTHER FLOODING HAS SUBSIDED. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THROUGH LATE EVENING. LOW SPOTS COULD STILL BE FLOODED. IN ADDITION... KEEP CHILDREN AWAY FROM AREA CREEKS AND STREAMS THAT CONTINUE TO RUN HIGH. MOTORISTS REMEMBER NOT TO CROSS BRIDGES... DIPS... OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. ALL PEOPLE SHOULD NEVER TRY TO CROSS A FLOODED STREAM ON FOOT. FLOODING IS DIFFICULT TO SEE AT NIGHT. $$ BADGETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:30 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT JUL 19 2003 WEAK PVA AREA ASSOCIATED WITH APPROACHING 50H TROUGH HAS FIRED SOME CONVECTION THIS AFTERNOON. THIS WILL BE ENDING EARLY TONIGHT AS TROUGH PUSHES THROUGH CENTRAL NORTH CAROLINA. DRIER AND MORE STABLE CONDITIONS WILL FOLLOW AND PERSIST THROUGH SUNDAY NIGHT. WILL LEAVE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SANDHILLS AND SOUTHERN COASTAL PLAIN FOR SUNDAY AFTERNOON AS THIS AREA WILL BE A BIT MORE UNSTABLE. OTHERWISE WILL FORECAST DRY CONDITIONS TONIGHT THROUGH SUNDAY NIGHT. SOUTHWEST FLOW WILL INCREASE OVER AREA MONDAY AS STRONG TROUGH APPROACHES FROM THE WEST. WITH MORE MOIST CONDITIONS RETURNING MONDAY WILL SEE RETURN TO CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. TUESDAY THROUGH SATURDAY...LONG RANGE MODELS ARE CONVERGING ON A MOST IMPRESSIVE 50H TROUGH APPROACHING AND REMAINING WEST OF AREA TUESDAY THROUGH THURSDAY. THIS WILL SUPPORT GOOD CHANCE OF THUNDERSTORMS TUESDAY INTO THURSDAY. TROUGH MOVES EAST OF AREA BRINGING DRY CONDITIONS FOR FRIDAY AND SATURDAY. .RAH...NONE. SWH
Hazardous weather outlook, Jul 19, 5:52 AM EDT, 12 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 552 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A WEAK FRONT MOVING SOUTH OVER THE AREA WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL AND FLOODING WILL BE POSSIBLE. STORMS WILL TAPER OFF THIS EVENING IN THE WEST...AND AROUND MIDNIGHT IN THE EAST. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL APPROACH FROM THE WEST EARLY TUESDAY... POSSIBLY TRIGGERING A LINE OF STRONG THUNDERSTORMS. VERY WARM AND MOIST CONDITIONS AHEAD OF THE FRONT COULD ALLOW A FEW OF THESE STORMS TO BECOME SEVERE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED AS EARLY AS MID DAY TODAY...AND NEEDED INTO THE EVENING HOURS.
In the hours before
Special weather statement, Jul 19, 3:37 PM EDT, 3 hours 7 minutes before
NCZ022-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SUMMERFIELD...OR ABOUT 9 MILES EAST OF BELEWS CREEK...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE TOWNSEND... MONTICELLO...MCLEANSVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS. NICKEL SIZED HAIL HAD BEEN REPORTED EARLIER WITHIN ROCKINGHAM COUNTY BUT THE STORM HAS WEAKENED SINCE 320 PM. THEREFORE PEA SIZE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JWC
Special weather statement, Jul 19, 3:54 PM EDT, 2 hours 50 minutes before
NCZ025-041-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 354 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM AND WAKE COUNTIES THROUGH 500 PM EDT... AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GORMAN...OR ABOUT 8 MILES EAST OF DURHAM...MOVING SOUTH AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHESDA...RESEARCH TRIANGLE PARK...RDU INTERNATIONAL AIRPORT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. JWC
Special weather statement, Jul 19, 3:55 PM EDT, 2 hours 49 minutes before
NCZ085-192045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN SCOTLAND COUNTY THROUGH 500 PM EDT... AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAUREL HILL... OR ABOUT 5 MILES SOUTHWEST AND WEST OF LAURINBURG... MOVING NORTHWEST AT 10 MPH. THESE STORMS WERE BUILDING NORTHWEST TOWARD THE RICHMOND COUNTY LINE. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... OLD HUNDRED... RICHMOND MILL AND LAUREL HILL. VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR. HIGHWAYS 74 AND 79 WILL BE AFFECTED. MOTORISTS SHOULD EXPECT SOME MINOR FLOODING OF AREA ROADS DURING THE HEAVY DOWNPOURS. BE CAREFUL FOR HYDROPLANING POTENTIAL. PWB
Local storm report, Jul 19, 4:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
454 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SUMMERFIELD NC WIND DAMAGE
07/19/03 GUILFORD SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0335 PM STOKESDALE NC .88 INCH HAIL
07/19/03 GUILFORD REPORTED BY MEDIA.
RJBLocal storm report, Jul 19, 5:26 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
526 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM ARCHDALE NC WIND DAMAGE
07/19/03 RANDOLPH SEVERAL TREES DOWNED.
0510 PM RAEFORD NC 1.00 INCH HAIL
07/19/03 HOKE
RJBSpecial weather statement, Jul 19, 6:34 PM EDT, 10 minutes before
NCZ073>075-083>086-192330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 634 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS OVER ANSON AND RICHMOND COUNTIES... AT 632 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM WADESBORO EAST THROUGH ROCKINGHAM AND SOUTH TO MORVEN. THESE STORMS WERE PRODUCING FREQUENT LIGHTNING... RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR... AND GUSTY WIND TO 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE WADESBORO... WHITE STORE... MORVEN... ROCKINGHAM AND ELLERBE. SEEK SHELTER INDOORS UNTIL THESE STORMS MOVE OUT OF THE AREA. PWB
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:06 PM EDT | Flash Flood Warning | RAH | Stanly | 84 min |
| Jul 18, 10:22 PM EDT | Flash Flood Warning | RAH | Wake | 53 min |
| Jul 19, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| Jul 19, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 27 min |
| Jul 19, 5:32 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 2 hr |
| Jul 19, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Jul 19, 6:57 PM EDT | Flash Flood Warning | RAH | Scotland | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.